MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH GAP PLATE SCREWS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH GAP PLATE SCREWS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 2080-0025
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Injury (2348); Hip Fracture (2349); Osteolysis (2377)
Date of Event 08/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding osteolysis involving a restoration screw was reported.The event was confirmed through medical review.Device evaluation and results visual inspection was performed as part of the material evaluation and indicated nothing remarkable to report a material analysis has been performed.The report concluded: based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: indication for revision surgery was reported as pelvic discontinuity which is separation between superior and inferior segment of the acetabular bone.There are several patterns of separation but a central acetabular bone defect is usually the principle problem.The central acetabular bone area is already relatively thin under normal anatomic conditions but if acetabular bone loss problems emerge due to osteolysis, loosening, wear or other issues in or around the acetabular cup, the bone defect may become larger causing this bone area to become progressively weaker and thus susceptible to overload with a fatigue fracture as ultimate adverse outcome.No patient-related or device-related aspects are evident in this case, consistent with the type of problem and the known late sequels of previous causes of device failure.Does the review identify any procedural related factors that contributed to the event? retained ceramic wear debris in and around the hip joint space after a ceramic bearing fracture with revision in (b)(6) 2016 to contribute to persistent third-body wear in the joint bearing.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion the investigation concluded that the event was caused by procedural factors.Retained ceramic wear debris in and around the hip joint space after a ceramic bearing fracture with revision in (b)(6) 2016 to contribute to persistent third-body wear in the joint bearing.The wear debris contributed to the patient¿s osteolysis which in turn instigated the bone defect to become larger, causing this bone area to become progressively weaker and thus susceptible to overload with a fatigue fracture as ultimate adverse outcome.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that the patient's right hip was revised due to pelvic discontinuity.Intra-operatively, a small pocket of black tissue was found.The surgeon is unsure of where the black tissue came from as the patient did not have any cocr devices since a 2018 revision ((b)(4)).The 64 g trident hemispherical shell with 5 screws, 44g liner, and 44mm biolox head with +4 sleeve were revised (there are no allegations against the liner or head).Updated on 20-nov-2019 by sr based on medical review - osteolysis is evident around the trident shell - loose cup with pelvic separation is reported.
 
Additional Manufacturer Narrative
An event regarding osteolysis involving a restoration screw was reported.The event was confirmed through medical review.Device evaluation and results visual inspection was performed as part of the material evaluation and indicated nothing remarkable to report.A material analysis has been performed.The report concluded: based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: indication for revision surgery was reported as pelvic discontinuity which is separation between superior and inferior segment of the acetabular bone.There are several patterns of separation but a central acetabular bone defect is usually the principle problem.The central acetabular bone area is already relatively thin under normal anatomic conditions but if acetabular bone loss problems emerge due to osteolysis, loosening, wear or other issues in or around the acetabular cup, the bone defect may become larger causing this bone area to become progressively weaker and thus susceptible to overload with a fatigue fracture as ultimate adverse outcome.No patient-related or device-related aspects are evident in this case, consistent with the type of problem and the known late sequels of previous causes of device failure.Does the review identify any procedural related factors that contributed to the event? retained ceramic wear debris in and around the hip joint space after a ceramic bearing fracture with revision in (b)(6) 2016 to contribute to persistent third-body wear in the joint bearing.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that the event was caused by procedural factors as described in attached.Retained ceramic wear debris in and around the hip joint space after a ceramic bearing fracture with revision in (b)(6) 2016 to contribute to persistent third-body wear in the joint bearing.The wear debris contributed to the patient¿s osteolysis which in turn instigated the bone defect to become larger, causing this bone area to become progressively weaker and thus susceptible to overload with a fatigue fracture as ultimate adverse outcome.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that the patient's right hip was revised due to pelvic discontinuity.Intra-operatively, a small pocket of black tissue was found.The surgeon is unsure of where the black tissue came from as the patient did not have any cocr devices since a 2018 revision (pi 2161928).The 64 g trident hemispherical shell with 5 screws, 44g liner, and 44mm biolox head with +4 sleeve were revised (there are no allegations against the liner or head).Updated on 20-nov-2019 by sr based on medical review: osteolysis is evident around the trident shell.Loose cup with pelvic separation is reported.

Brand Name
GAP PLATE SCREWS
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9513250
Report Number0002249697-2019-04107
Device Sequence Number19352714
Product Code JDI
UDI-Device Identifier07613327037111
UDI-Public07613327037111
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K943549
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number2080-0025
Device Lot NumberJV5NHL
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Initial Date Received by Manufacturer 11/26/2019
Supplement Date Received by Manufacturer12/17/2019
Initial Report FDA Received Date12/23/2019
Supplement Report FDA Received Date01/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR